Post # 1
I might just be in need of consolation because I am still freaking out a bit!
I have been struggling with mild anxiety for a few years now, and thought I had it under control. Last month, I hurt my chest at the gym. I’ve been to the doctor twice and had chest x-rays, they concluded that it’s just muscle.
My actual doctor (chest issues was a walk-in) prescribed me the pill for medical reasons the other day and I JUST started yesterday with pill #1. I proceeded to spend the entire day feeling ill and incredibly anxious – I was so worked up all day that my chest started to hurt and I convinced myself (yet again) that I had a blood clot.
The day passed (but felt super long) and I thought I might feel better after I slept. Until I woke up at 3am in a full fledged panic attack – which I have never, ever had before. I was convinced I was going to die. I had to wake up Fiance to keep me company until I calmed down an hour later.
I eventually fell asleep, and I am feeling less anxious this morning but definitely feel sick in general – probably from worrying so much last night.
Now I don’t know what to do. Obviously I’ll go back to the doc, see if I can talk to someone about anxiety, etc. But what about the pill? Like I JUST had the first one. Do I stop, or am I overreacting and it will be fine after I take it for awhile?
Anyone else with similar experiences?
Post # 3
@berybery: There are tons of different pills and sometimes their chemistry doesn’t mix with yours and can cause anxiety, depression, etc. You probably will need to try a few different ones until you find one that works for you. It’s a common issue. I had a similar experience, but ending up finding one that had no emotional side effects. GL!
Post # 4
@berybery: I agree with the PP who suggested that you might need to try a few different BC pills before you find one that works for you. I’m not currently on BC because my body just couldn’t handle the hormones. But I can tell you a little about my experiences with a few that I’ve tried.
Ortho Tricyclin – made me insane. Literally. I had the worst mood swings on this BC pill, I would go from angry cavewoman to sobbing mess in a heartbeat. I had the pleasure of having my first panic attack on this one. Fun, fun.
Ortho Lo – This was better, because it has lower doses of hormones in general and I felt normal on this. I had the mood swings for maybe the first month or so, but then afterwards I leveled out and it was okay. I was actually on this for a few years before I decided that I needed to give me body a break.
Estrostep FE – See Ortho Tricyclin
Yaz – This was okay, but made me horribly nauseaous even 3 – 4 months into taking the pill. I ended up losing weight because I couldn’t stomach anything and then I heard about all the scary lawsuits and it went into the trash.
NuvaRing- This was my favorite, and the one that I was on up until a month ago. It had the lowest amount of hormones and had the added benefit of not having to take a pill every day. The only thing that I didn’t like, and the reason I stopped using it was because my lady friend down there didn’t like it very much.
Hope this helps, and now, you’re not alone in BC making you crazy!
Post # 5
I’m not a doctor, but I’m pretty sure that the whole blood clot thing doesn’t happen with the first pill, but rather as meds build up in your body (it says “may increase the possibility”) Unless you are considered high-risk for blood clots, you’re probably safe to keep taking the BC. Just like any other prescribed medicine, you’re doing it on a doctor’s recommendation and under supervision. I would say that you should go ahead, but with the knowledge that you CAN STOP if the idea or any reactions you have (from the meds or just anxiety-related) become too much.
Full disclosure: I was soooo scared to start BC too. But I get scared about any kind of meds that I’ve never taken before — that I’m going to be the one who gets all the terrible life-changing side effects, or that I’m going to be allergic and go into anaphylactic shock, etc etc. I recognize this as an element of my own anxious temperament, though, PLUS a learned reaction from my mom, who is the same way.
In short: BC is probably fine to still take, but you can stop if you need to, and it’s also probably a good thing that you’re going to see someone about the anxiety. High-five for taking charge of a bunch of different dimensions of your personal health!
Post # 6
Honestly, I would wait a month or so before switching. It takes your body some time to adjust to any change in hormones.
Post # 7
I was on the pill for 8years before my anxiety went from low to uncontrolable in a metter of a few months last year. I lost 25 lbs, could not focus or sleep, had panic attacks at random times and went to the ER three times because of it. I thought it was just anxiety, but i stopped taking my pill and got onto an SSRI to stabalize me. I completed a mindfullness based stress reduction course and now a year later, I am back to my normal self.
while I do not believe the pill was the sole cause, it was a contributing factor in my fear of dying. I was convinced it was giving me blood clots, and while this may be the case or not, the fact that I am not on them has helped me manage this fear. I now am careful what I eat, and will not take hormones anymore. It’s not worth the fear and panic.
It is ongoing work and anxiety will never go away completely, but today I am able to manage this effectivey and I am calm and happy again. I highly reccomend stopping BC and taking a mindfulness based stress reduction course. It saved me.
Post # 8
@SillyStacey: The BC may ultimately be manageable for her, but I just wanted to say +1 for the mindfulness recommendation! 🙂
Post # 9
I forgot to log back in and update. Thanks for the feedback everyone!
I was on bc ages ago and it was fine, I quit for no reason in particular. I wasn’t very scared to start taking it again, but I guess I was hesitant because it was a new brand. I could barely work yesterday after the anxiety and the panic attack. I knew it wasn’t anything serious, I just couldn’t stop myself from getting out of control about it – and even with mild anxiety, I have never had that.
I stopped by the doc’s office yesterday to ask a few questions about it, and they switched me to a different pill with less hormones. Basically said my reaction was rare, but it happens – the change after taking the new pill was dramatic. I’m back to my self today, zero anxiety.
I guess I originally posted because I was so shaken up and torn about whether I should continue or not, since it does take awhile to get used to new bc. BUT I am glad I ultimately went and had it out with the doctor, because something just really wasn’t right.
There ya have it, I guess. Trust your bodies, bees! 🙂
Post # 10
@SillyStacey: Thanks for the recommendation. I’m trying to continue taking bc (different brand) for medical reasons unrelated to anxiety – but I am definitely going to continue forward to try and treat my anxiety issues so I will be looking in to the course you mentioned!
Post # 11
@berybery: Im glad they gave you a lower dose hormone. I dont take the pill but take Depo and it can throw me right off balance and cause some physical pain (back and head for days). Eventually it gets better thankfully. Im also on birthcontrol for medical reassons and have to say now Im affraid to get off of it. Good luck with everything and finding the prefect balance.
Post # 12
you should try another pill. the nuvaring made me have a little freak out too. You should tell your doc about the anxiety and she will give you a low dose pill.
Post # 13
As someone with GAD and using birth control, it is highly possible that your experience has nothing to do with the birth control pill you are taking. However the type of hormone in it and dosage could possibly amplify anxiety effects when taken,it’s rare but possible.
There are at least a hundread different brands with different dosages and types of birth control. However before switching I would advise to keep taking you pill at least for a couple of days to see how you react to it on different days. If it is the pill then you will have the same reaction each time you take it. If this is the case then see your doctor and try a different type.
Post # 14
The pill can actually make anxiety symptoms worse when you start it. I had the same problem, terrible anxiety at the beginning. I called the doctor and they told me it was the new pill and that it will get better with time (and it has) 🙂
Post # 15
@berybery: I’m really glad they switched you. Yes hormones can do some interesting things. I think the course will helo you manage your anxiety without medication if it is mild to moderate. Go fo it. I have never felt more calm and happy.